Maryland, 2007

Damaging Wind in Maryland, July 25, 2007

July 25, 2007 · NWS LWX · 1 event in 1 county or zone

An upper level low pressure system drifting northwest towards the Great Lakes and increase southerly flow at the surface combine to trigger isolated showers and thunderstorms across western Maryland. One storm moving over Allegany County became severe, downing trees and power lines in Cumberland, MD.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper level low pressure system drifting northwest towards the Great Lakes and increase southerly flow at the surface combine to trigger isolated showers and thunderstorms across western Maryland. One storm moving over Allegany County became severe, downing trees and power lines in Cumberland, MD.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 25, 1:47 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 25, 1:47 PM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT WED JUL 25 2007

.SYNOPSIS...
THE UPPER LOW WILL CONTINUE TO DRIFT NORTH THROUGH THE END OF THE
WEEK. WEAK SHORT WAVES WITHIN THE FLOW WILL COMBINE WITH INCREASING
HUMIDITY TO PROVIDE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.
WEAK HIGH PRESSURE AT THE SURFACE WILL MOVE EAST AHEAD OF AN
APPROACHING COLD FRONT THIS WEEKEND.
&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
DIURNALLY DRIVEN SHRA/TSRA DVLPG ATTM...MORE SRRNDG CWFA THAN W/IN
IT. CLOSEST AREA ASSOC W/ BAY BRZ ON ERN SHORE. SUFFICIENT GAPS HV
DVLPD IN MRNG CLD DECK TO ALLOW TEMPS TO EXCEED CNVCTV TEMPS.
FRTHR...DEWPTS A BIT HIER...SO THERE WL BE SUFFICIENT MSTR. ALTHO
INSBLTY GREATER THAN MODIFIED THIS MRNG...STILL DONT THINK ITLL BE
XCSV. THAT AND THE LACK OF SGFNT SHEAR WL BE DRAWBACKS. 12Z SYNOPTIC
SCALE GDNC /NAM/GFS/ AS WELL AS LOCAL MESOSCALE MDLS /NAMELY LWX
WRF-ARW4/ SUGGESTING THAT FOCUS AREA FOR QPF WL BE THE MTNS...AND
THATS WHAT FCST WL ADVERTISE. STILL A BIT CAUTIOUS ABT OVERDOING
POPS IN THIS DRY PTTN.
&&

.SHORT TERM /9 PM THIS EVENING THROUGH 6 PM THURSDAY/...
12Z NAM/GFS IN GOOD AGREEMENT IN WOBBLING H5 LOW A BIT FRTHR NNW
TNGT-TMRW. THUS...S/WVS UNDERCUTTING CYCLONE WL BE EJECTED FRTHR W.
CWFA MIGHT EVEN BE ABLE TO GET INTO DRY PLUME SEEN IN WATER VAPOR
LOOPS FM WI-WRN TN. TIMING/PLACEMENT OF SUCH SMALL SCALE FEATURES
TROUBLESOME IN A PTTN LIKE THIS. MEANWHILE...WUD LIKE TO EKE OUT A
DRY PD IN FCST OVNGT.

AS H5 LOW INCHES W TMRW...WUD THINK THAT TRIGGERS FOR PCPN WL
LIKEWISE MV W. GIVEN ONGOING DRY PTTN AND LACK OF OVERWHELMING PCPN
PAST CPL OF DAYS /IN SPITE OF WHAT PRVS GDNC SUGGESTED/...WUD LIKE
TO GO WITH A DRIER FCST A LA GFS...IF NOT OUTRIGHT DRY IN I-95
CORRIDOR. HWVR...CANNOT COMPLETELY DISCOUNT EFFECTS OF BAY
BRZ/DIFFERENTIAL HEATING BNDRYS. SO...WL GO W/ SCHC E AND CHC W.
REGARDLESS...THE HIEST POPS WL BE IN THE MTNS...WHICH WL BENEFIT
FROM FVRBL OROGRAPHICS ON TOP OF BETTER FORCING.

PER RECENT TRENDS...HV GONE ABV BLENDED MIN-T BY A CPL. ALTHO THERES
LIKELY TO BE SLGTLY BETTER INSOLATION TMRW...AS WELL AS A BIT OF H8
WAA...DONT SEE A 90 DEG DAY TMRW. SO...TOOK A STRAIGHT BLEND ON MAXT.
&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
GOOD AGREEMENT BETWEEN MODELS ABOUT THE TRACK OF THE UPPER LOW
POSITIONED OVER THE CENTRAL AND EASTERN MICHIGAN BY LATE THURS
NIGHT. AT THIS POINT...A DECENT AND STRENGTHENING UPPER TROUGH
WILL BE MOVING OVER THE WESTERN GREAT LAKES. THE TROUGH LOOKS TO
ABSORBED THE CLOSED LOW INTO THE MID LEVEL FLOW OVER LAKE HURON...
THOUGH THE NAM IS NOT DEEPENING THE TROUGH NEARLY AS FAR SOUTH AS
PREV RUNS. THE 12Z GFS SHOWS A TYPE OF MCS CONVECTIVE FEEDBACK...
ROLLING A SFC MESOLOW ACROSS THE EASTERN OHIO RIVER VALLEY. A
SMALL SHORTWAVE OFF THE MAIN UPPER FLOW THEN DEVELOPS A LIFE OF
ITS OWN AND A SUBSEQUENT CLOSED LOW SITS AND MEANDERS OVER THE
CENTRAL APPALACHIANS ALL THE WAY THROUGH THE MIDDLE OF NEXT WEEK.
THE NAM BRING A SHARPER VERSION OF THE FIRST UPPER WAVE INTO THE
AREA SAT INTO SUN. ALL INDICATIONS FROM HI-RES MODELS IS THAT THE
TROF WILL SLOWLY MOVE THROUGH THE REGION BY EARLY MON...THOUGH THE
MAIN JET REGION WILL SWING FAR TO THE NORTH...LEAVING THE SOUTHERN
STREAM AREA OF THE SFC BOUNDARY TO SLOW DOWN AND POSSIBLY STALL
ACROSS THE REGION THROUGH EARLY NEXT WEEK.

UNDER A SCENARIO SIMILAR TO THIS PAST CLOSED LOW MOVING ACROSS THE
CENTRAL APPALACHIANS...MOST DAILY SUMMERTIME CONVECTION WOULD BE
FAIRLY STIFLED AND TEMPS WOULD BE KEPT NEAR SEASONAL...ALONG WITH
COMFORTABLE HUMIDITIES. THE MAIN FOCUS OF THE LONG TERM WILL BECOME
THE RESULTING ACTION FROM THE DEPARTING UPPER TROUGH...TO SEE IF A
SMALL UPPER WAVE WILL DEEPEN OFF THE MAIN FLOW AND DEVELOP ANOTHER
CLOSED LOW PRESSURE AREA. OTHERWISE...H5 RIDGING WILL SLOWLY BUILD
IN OVER THE GREAT LAKES REGION AND EASTWARD FROM THE PERSISTENT
GREAT BASIN/CENTRAL ROCKIES UPPER HIGH.
&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VFR FCST THRU TAF VALID PD. THERE ARE CHCS FOR SHRA/TSRA...BUT CVRG
WL BE SLIM...ON TOP OF TIMING DIFFICULTIES. SO...HV LEFT EM OUT OF
THE TAFS. CIGS AND SPCLY VSBYS ALMOST CERTAIN TO DROP TO MVFR IF NOT
IFR W/IN ANY TSRA.

OTHER THAN DAILY ISLTD SHRA/TSTRM ACTIVITY POSSIBLE THRU THE END OF
THE WEEK...NO AVIATION CONCERNS. A COLD FRONT EXPECTED TO MOVE THRU
THE AREA EARLY MONDAY...NOTHING OTHER THAN OCCASIONAL GUSTS EXPECTED.
&&

.MARINE...
SLY FLOW WL PICK UP LATE DAY-ELY EVE...BUT SHUD STAY BLW SCA LIMITS.
LGT SLY FLOW OVNGT-TMRW MRNG...PICKING UP AGN LT TMRW.

A COLD FRONT IS EXPECTED TO MOVE ACROSS THE AREA BY EARLY
MONDAY...THOUGH WINDS ARE NOT EXPECTED TO BE STRONG BEHIND THE
FRONT. NO OTHER WIND OR OTHER WIDESPREAD PROBLEMS EXPECTED THROUGH
THE MIDDLE OF NEXT WEEK OTHER THAN AN OCCASIONAL BRIEF THUNDERSTORM
DURING THE AFTN HRS THROUGH THE END OF THE WEEK.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...GMS
AVIATION...HTS/GMS
MARINE...HTS/GMS
Hazardous weather outlook, Jul 25, 2:40 PM EST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
340 PM EDT WED JUL 25 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-261030-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
340 PM EDT WED JUL 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL APPROACH THE MID ATLANTIC REGION THIS
WEEKEND...WITH SCATTERED THUNDERSTORMS EXPECTED SATURDAY AND
SUNDAY. A FEW OF THESE STORMS MAY BECOME SEVERE WITH A THREAT OF
LOCALLY DAMAGING WINDS AND LARGE HAIL IN ADDITION TO LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

In the hours before

Special weather statement, Jul 25, 4:10 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
510 PM EDT WED JUL 25 2007

MDZ501-502-WVZ503-504-252145-
CENTRAL AND EASTERN ALLEGANY MD-EXTREME WESTERN ALLEGANY MD-
WESTERN MINERAL WV-EASTERN MINERAL WV-
510 PM EDT WED JUL 25 2007

...STRONG THUNDERSTORMS TO AFFECT WESTERN ALLEGANY AND WESTERN
MINERAL COUNTIES...

AT 510 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHEAST OF WESTERNPORT...MOVING NORTHEAST AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

THE COMMUNITIES OF LONACONING AND FROSTBURG WILL BE AFFECTED BY THIS
STORM.

WINTHER

The radar

The Sterling radar (KLWX), 146 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegany

When
July 25, 4:54 PM EST to 5:00 PM EST
Where
Allegany County, Barton to Cumberland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.530, -79.020

Allegany County Emergency Management reported trees and power lines down in Cumberland. A local newspaper reported multiple trees and power lines down as well as large hail from Barton to Cumberland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2007Every state in 2007This day in weather historyWarnings in Maryland, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47588.